Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2013, 9:16 AM CDT for Black Hawk County, Butler County, Grundy County, Iowa. It was in force for 44 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2013, 9:16 AM CDT (14:16 UTC)
- Expired
- Apr 29, 2013, 10:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Black Hawk County, IA, Butler County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 9:19 AM CDT | HAIL 1 | Cedar Falls, IA | PUBLIC REPORTED QUARTER SIZE HAIL |
| Apr 29, 9:20 AM CDT | HAIL 1 | 3 Nw Waterloo, IA | HAIL COVERING THE GROUND AT THE INTERSECTION OF GREENHILL ROAD AND RAINBOW DR. RELAYED BY KCVM |
| Apr 29, 9:21 AM CDT | HAIL 1 | 2 Se Cedar Falls, IA | PUBLIC REPORTED QUARTER SIZE HAIL |
| Apr 29, 9:23 AM CDT | HAIL 1.25 | Cedar Falls, IA | HAIL INCREASED FROM QUARTER TO HALF DOLLAR SIZE |
| Apr 29, 9:25 AM CDT | HAIL 1.25 | 4 Wnw Waterloo, IA | TRAINED SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZED HAIL |
| Apr 29, 9:25 AM CDT | HAIL 2 | 3 Nnw Waterloo, IA | TRAINED SPOTTER ESTIMATED 2 INCH DIAMETER HAIL |
| Apr 29, 9:30 AM CDT | HAIL 1 | 1 Ene Waterloo, IA | ONE INCH WIDE BY ONE HALF INCH THICK HAIL MEASURED AT KWWL. |
| Apr 29, 9:30 AM CDT | HAIL 1 | 2 Nne Waterloo, IA | QUARTER SIZED HAIL COVERING THE GROUND 2 TO 3 INCHES DEEP AT INTERSECTION OF CONGER ST AND HIGHWAY 63 |
| Apr 29, 9:30 AM CDT | HAIL 1 | 2 N Waterloo, IA | MEASURED AT THE PEPSI PLANT |
| Apr 29, 9:35 AM CDT | HAIL 1 | 2 Ne Waterloo, IA | BLACK HAWK COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS53 KDMX 291416
SVRDMX
IAC013-023-075-291500-
/O.NEW.KDMX.SV.W.0015.130429T1416Z-130429T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT MON APR 29 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
SOUTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
NORTHEASTERN GRUNDY COUNTY IN CENTRAL IOWA...
* UNTIL 1000 AM CDT
* AT 912 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
FALLS...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
WATERLOO...WATERLOO AIRPORT...DUNKERTON AND JESUP GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4250 9265 4259 9267 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1416Z 272DEG 28KT 4252 9242
HAIL...1.00IN
WIND...<50MPH
$$
SKOW6 follow-up statements
495
WWUS53 KDMX 291422
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT MON APR 29 2013
IAC023-075-291432-
/O.CAN.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
GRUNDY IA-BUTLER IA-
922 AM CDT MON APR 29 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1422Z 276DEG 28KT 4251 9237
$$
IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
922 AM CDT MON APR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN BLACK
HAWK COUNTY UNTIL 1000 AM CDT...
AT 920 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED. ONE INCH HAIL WAS REPORTED IN CEDAR FALLS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...DUNKERTON AND JESUP GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1422Z 276DEG 28KT 4251 9237
HAIL...1.50IN
WIND...<50MPH
$$
SKOW957
WWUS53 KDMX 291425
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT MON APR 29 2013
IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
925 AM CDT MON APR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN BLACK
HAWK COUNTY UNTIL 1000 AM CDT...
AT 923 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
DUNKERTON AND JESUP GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1425Z 276DEG 28KT 4251 9234
HAIL...2.50IN
WIND...<50MPH
$$
SKOW812
WWUS53 KDMX 291431
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT MON APR 29 2013
IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
931 AM CDT MON APR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 1000 AM CDT...
AT 927 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
DUNKERTON AND JESUP GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4248 9239 4258 9239 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1431Z 261DEG 29KT 4252 9229
HAIL...2.50IN
WIND...<50MPH
$$
SKOW320
WWUS53 KDMX 291445
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT MON APR 29 2013
IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
945 AM CDT MON APR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 1000 AM CDT...
AT 941 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF JESUP...AND MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED. QUARTER TO HALF DOLLAR SIZE HAIL WAS
REPORTED IN WATERLOO WITH THIS STORM.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
JESUP GOLF COURSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4248 9231 4258 9239 4264 9207 4248 9208
4247 9206 4246 9206
TIME...MOT...LOC 1444Z 263DEG 30KT 4253 9213
HAIL...1.50IN
WIND...<50MPH
$$
SKOW968 WWUS53 KDMX 291455 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT MON APR 29 2013 IAC013-291500- /O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/ BLACK HAWK IA- 955 AM CDT MON APR 29 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BLACK HAWK COUNTY UNTIL 1000 AM CDT... AT 952 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JESUP...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN BLACK HAWK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 4248 9208 4249 9223 4260 9229 4264 9207 TIME...MOT...LOC 1454Z 258DEG 26KT 4254 9208 HAIL...1.00IN WIND...<50MPH $$ SKOW
055 WWUS53 KDMX 291459 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 959 AM CDT MON APR 29 2013 IAC013-291510- /O.EXP.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/ BLACK HAWK IA- 959 AM CDT MON APR 29 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4248 9208 4249 9223 4260 9229 4264 9207 TIME...MOT...LOC 1500Z 258DEG 26KT 4255 9202 $$ SKOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:34 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 29, 6:34 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT MON APR 29 2013 .SHORT TERM.../TODAY /... ISSUED AT 251 AM CDT MON APR 29 2013 FRONTAL BOUNDARY PROGRESSING ACROSS NORTHERN IOWA THIS MORNING WITH SOME SCATTERED CONVECTION IN VICINITY OF THE FRONT. HAVE HAD REPORTS OF PEA TO DIME HAIL WITH THE STRONGER STORMS BUT CAPES GENERALLY INSUFFICIENT TO PRODUCE LARGE HAIL AT THIS POINT. THE BOUNDARY WILL SETTLE INTO CENTRAL IOWA TODAY BEFORE WASHING OUT BY LATE THIS AFTERNOON AS SOUTHERLY FLOW BECOMES REESTABLISHED ACROSS THE STATE. ONGOING CONVECTION IN THE NORTH WILL CONTINUE TO MOVE EASTWARD ACROSS THE NORTH THIS MORNING WITH ANY ADDITIONAL CONVECTION REMAINING ALONG AND NORTH OF INTERSTATE 80 THIS MORNING NEAR FRONTAL BOUNDARY. THERE APPEARS TO BE A LULL THIS AFTERNOON FOR MUCH OF THE FORECAST AREA AS WEAK SUBSIDENCE ARRIVES BEHIND DEPARTING SHORTWAVE. HOWEVER...MODELS DO INDICATE SOME ADDITIONAL DEVELOPMENT TOWARD THE END OF THE PERIOD (00Z) IN SOUTHERN IOWA WHERE 850MB FLOW BECOMES REESTABLISHED WITH INCREASING THETA-E ADVECTION. MODELS ARE QUITE BALLISTIC WITH MUCAPES THIS AFTERNOON WITH BOTH NAM AND GFS APPROACHING 3500 J/KG IN THE SOUTHEAST. HOWEVER...THIS ASSUMES DEWPOINTS CLOSE TO THE MID 60S WHICH ISNT REALISTIC WITH VALUES IN THE MID TO UPPER 50S MUCH MORE LIKELY. STILL SUFFICIENT INSTABILITY WILL BE PRESENT FOR SOME HAIL THREAT LATE IN THE PERIOD INTO TONIGHT. WINDS COULD ALSO BECOME AN ISSUE IF ORGANIZATION IS SUFFICIENT. TEMPERATURES PROBLEMATIC WITH BOUNDARY AND CLOUDS ADDING UNCERTAINTY TO THE FORECAST. STILL A DECENT AMOUNTS OF WARMTH AS 850MB TEMPS COOLED SLIGHTLY FROM SUNDAYS READINGS...HOWEVER PUSH OF COOLER AIR STALLS ACROSS NORTHERN IOWA. HAVE GENERALLY GONE WARMER IN THE SOUTH TODAY AND HAVE CHOSEN HIGH END OF GUIDANCE. FARTHER NORTH...WINDS WILL BE MORE VARIABLE WITH MIXING NOT AS STRONG AND HAVE STAYED A BIT CLOSER TO GUIDANCE. .LONG TERM.../TONIGHT THROUGH SUNDAY/... ISSUED AT 251 AM CDT MON APR 29 2013 LITTLE HAS CHANGED IN OVERALL FORECAST THINKING FROM PREVIOUS SHIFTS. WARM WEATHER WITH SCATTERED THUNDERSTORM CHANCES WILL PREVAIL THROUGH TUESDAY...WITH A BIG WEATHER CHANGE COMING TUESDAY NIGHT AND WEDNESDAY AND MUCH COOLER AND WETTER WEATHER FOR THE REMAINDER OF THE WEEK. CURRENTLY A VIGOROUS 500 MB SHORTWAVE IS MOVING OVER BRITISH COLUMBIA AND WASHINGTON...AND TODAY AND TONIGHT IT WILL CARVE OUT A LARGE CYCLONIC TROUGH OVER WESTERN CANADA AND THE NORTHWESTERN U.S. AS IT MOVES OVER NORTH DAKOTA BY SUNRISE TUESDAY. MEANWHILE A WEAKENING SURFACE FRONT WILL MOVE INTO IOWA FROM THE NORTHWEST TODAY BEFORE FRONTOLYSIS WASHES OUT THE BOUNDARY TONIGHT. THE REMNANT INSTABILITY GRADIENT AND WEAK LOW LEVEL CONVERGENCE WILL SUPPORT A CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHERN AND EASTERN ZONES THIS EVENING AND TONIGHT. WHILE INSTABILITY IS SOMEWHAT IN QUESTION THERE DOES APPEAR TO BE SOME SLIGHT THREAT FOR STRONG TO SEVERE STORMS AS DISCUSSED IN SPC PRODUCTS. THE AFOREMENTIONED VIGOROUS 500 MB SHORTWAVE WILL MOVE FROM NORTH DAKOTA UP INTO CANADA ON TUESDAY...PUSHING A STRONG COLD FRONT INTO CENTRAL IOWA BY THE LATE AFTERNOON. THERE IS A FAIR AMOUNT OF UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT WILL BE ABLE TO PENETRATE INITIALLY WITH THE SHORTWAVE DEPARTING RAPIDLY TO THE NORTHEAST...BUT WHEREVER IT RESIDES BY TUESDAY EVENING IT WILL PROVIDE A FOCUS MECHANISM FOR THUNDERSTORM DEVELOPMENT...AND AGAIN THERE IS SOME THREAT FOR SEVERE WEATHER WITH MOST PARAMETERS LOOKING SOMEWHAT BETTER THAN THE DAY BEFORE. CONCURRENTLY ON TUESDAY ANOTHER STRONG 500 MB SHORTWAVE WILL BE ROUNDING THE BASE OF THE TROUGH OVER THE PACIFIC NORTHWEST...AND WILL SUBSEQUENTLY DIG SOUTHWARD RESULTING IN A SLOWING LONGWAVE TROUGH THAT WILL HAVE SIGNIFICANT IMPACTS ON THE REGION FOR THE REMAINDER OF THE WEEK. IOWA WILL REMAIN EAST OF THE LONGWAVE TROUGH AXIS THROUGH THURSDAY...LEADING TO A PROLONGED PERIOD OF SOUTHWESTERLY FLOW AND PRECIPITATION CHANCES NORTHWEST OF THE NEARLY STALLED SURFACE FRONT. DURING THIS TIME FRAME THERE IS AGAIN SOME UNCERTAINTY REGARDING JUST HOW FAR THE TROUGH/FRONT WILL BE ABLE TO ADVANCE...AND WHETHER ESPECIALLY OUR NORTHWESTERN ZONES WILL BREAK OUT OF THE BACK OF THE PRECIPITATION SWATH OR WHETHER THEY WILL REMAIN UNDER IT LIKE THE SOUTHEAST. IN ANY EVENT HAVE CONTINUED THE UPWARD POP TREND AS THE OVERALL SETUP FOR A PROLONGED RAINFALL EVENT IS CONVINCING...AND LIKEWISE HAVE CONTINUED TO TREND DAYTIME TEMPERATURES DOWNWARD FOR THE LATTER HALF OF THE WEEK. BY LATE THURSDAY A 500 MB LOW WILL CLOSE OFF SOMEWHERE NEAR IOWA AND BECOME TRAPPED WITHIN A DEVELOPING BLOCKING PATTERN...REMAINING NEARBY OR OVERHEAD THROUGH AT LEAST SUNDAY AND EXTENDING THE COLD AND GENERALLY WET WEATHER PATTERN THROUGH THE WEEKEND. AS THE LOW BECOMES OCCLUDED AND SITS OVERHEAD THE AVAILABLE ATMOSPHERIC MOISTURE WILL SLOWLY DIMINISH SO RAIN CHANCES WILL BECOME MORE SCATTERED AND INTERMITTENT...HOWEVER AT THIS RANGE THERE IS NO WAY TO PREDICT THE DETAILS OF THIS EVOLUTION SO HAVE LEFT THE POPS BROAD BRUSHED IN THE EXTENDED WITH CONTINUED COOL TEMPERATURES. IN FACT...THE CURRENT FORECAST WOULD MAKE THE FIRST SEVERAL DAYS OF MAY ONE OF THE COOLEST SUCH PERIODS ON RECORD IN THE LAST SEVERAL DECADES. IT IS EVEN POSSIBLE THAT LIGHT SNOW COULD FALL ACROSS THE NORTH ON THURSDAY MORNING AND/OR FRIDAY MORNING...WHICH IF IT OCCURS WOULD BE THE FIRST SNOW IN IOWA IN MAY SINCE 1997. HOWEVER...THINGS WILL NEED TO LINE UP JUST RIGHT FOR THAT TO HAPPEN. ALTHOUGH IT IS IN THE FAR FORECAST PERIODS...IT DOES APPEAR PROBABLE THAT ONCE THE BLOCK BREAKS AND THE LARGE 500 MB GYRE FINALLY MOVES OFF TO THE EAST THERE SHOULD BE A PERIOD OF RIDGING ALLOWING FOR SOME TEMPERATURE REBOUND EARLY NEXT WEEK. && .AVIATION...29/12Z ISSUED AT 631 AM CDT MON APR 29 2013 FRONT WILL STALL IN CENTRAL IOWA THIS MORNING AND GRADUALLY WASH OUT AS NEW SURFACE LOW BEGINS TO DEVELOP IN THE WESTERN DAKOTAS. WINDS WILL BE VARIABLE ON THE BACKSIDE OF THE FRONT THIS MORNING BUT BECOME SOUTHERLY BY AFTERNOON AS THE FRONT DISSIPATES. OTHERWISE...GENERALLY VFR CONDITIONS FOR THE FORECAST PERIOD WITH MVFR TO IFR CONDITIONS IN AND AROUND ANY SCATTERED CONVECTION THAT OCCURS...MAINLY NORTHEAST THIS MORNING AND SOUTH THIS EVENING INTO TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...COGIL
Hazardous weather outlook, Apr 29, 4:30 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CDT MON APR 29 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 430 AM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NON-SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...MAINLY NORTH OF HIGHWAY 20. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
In the hours before
Local storm report, Apr 29, 5:29 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM HAIL FORT DODGE 42.51N 94.18W
04/29/2013 E1.25 INCH WEBSTER IA TRAINED SPOTTER
SPOTTER IN FORT DODGE REPORTS HAIL A LITTLE LARGER THAN
QUARTERS.
&&
LEESpecial weather statement, Apr 29, 6:48 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT MON APR 29 2013 IAZ026-027-036>038-291245- BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN- 648 AM CDT MON APR 29 2013 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL IOWA... AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF IOWA FALLS...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IOWA FALLS... OWASA... STEAMBOAT ROCK... ELDORA... ACKLEY... WELLSBURG... APLINGTON... STOUT... HOLLAND... GRUNDY CENTER... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Local storm report, Apr 29, 7:46 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL 4 N STEAMBOAT ROCK 42.47N 93.07W
04/29/2013 M1.00 INCH HARDIN IA LAW ENFORCEMENT
IOWA STATE TROOPER REPORTED QUARTER SIZE HAIL ON HIGHWAY
WHICH WAS TWO INCHES DEEP
&&Special weather statement, Apr 29, 8:38 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 838 AM CDT MON APR 29 2013 IAZ039-291400- BLACK HAWK- 838 AM CDT MON APR 29 2013 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN BLACKHAWK COUNTY... AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL BLACK HAWK COUNTY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EVANSDALE... ELK RUN HEIGHTS... RAYMOND... LA PORTE CITY... GILBERTVILLE... JESUP GOLF COURSE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SKOW
Local storm report, Apr 29, 8:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 AM CDT MON APR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 6 S PARKERSBURG 42.49N 92.78W
04/29/2013 E1.00 INCH GRUNDY IA PUBLIC
QUARTER SIZE HAIL COVERING THE GROUND
&&Special weather statement, Apr 29, 9:13 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 913 AM CDT MON APR 29 2013 IAZ039-291445- BLACK HAWK- 913 AM CDT MON APR 29 2013 ...STRONG THUNDERSTORM OVER NORTH CENTRAL BLACK HAWK COUNTY... AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF WATERLOO...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUNKERTON... JESUP GOLF COURSE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 65 min |
| Apr 29, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 34 min |
| Apr 29, 7:01 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 44 min |
| Apr 29, 7:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 47 min |
| Apr 29, 8:29 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.